Q: I am currently doing research for a historical novel, one of my main characters, a prosperous middle aged male, was an arsenic-eater who used this drug regularly for some time, at least two years probably longer, he became addicted to it and took increasingly large doses. He eventually died from an overdose of arsenic, possibly intentionally (as in suicide). Could you give me some information about what type of physical as well as psychological symptoms he may have had both as a habitual user as well as dying from n overdose of this drug?
Brandy Purdy, author of The Boleyn Wife, The Tudor Throne, and The Queen’s Pleasure
A: Arsenic (AS) can cause both chronic and acute poisoning and it was indeed used in the past by many people as a folk remedy for almost anything. So was strychnine. Though chronic users can tolerate increasing doses there is still a tipping point because AS builds in the system over time until it becomes lethal—even if repeated small doses are taken. This can take weeks or months depending on dose. And if the dose is very small, one that matches the elimination of the AS from the body, then this can go on for decades. But if the intake is above the elimination rate, it will accumulate and eventually kill the taker. For your story you don’t have to worry about the math just have your character use it for however long you want and the readers will assume the dose was too small to kill. And then when it accumulated to the point of death–or until someone either tampers with his dose or gives him an excess—have him become acutely ill and die and the readers will buy that also.
You used the word addiction here but that is not correct. AS is not addicting as would be a narcotic. It is not even habituating as are some sedatives and sleeping pills. If he stopped using it he would have no withdrawal and in fact would feel better as the effects of the AS faded.
The symptoms of AS toxicity are predominantly GI and neurological. Symptoms include nausea, vomiting, weight loss, diarrhea, abdominal pain, headaches, irritability, insomnia, poor balance, numbness and tingling of the extremities, and a few other symptoms. Your victim could have these in any combination and in any severity. His symptoms could be mostly GI, mostly neurological, or any combination of the two. They can be constant, progressive, or wax and wane. And if he used very small amounts, he might have no symptoms at all.
With acute poisoning these symptoms can be very severe and appear quickly and violently. His vomiting and diarrhea would be bloody and his abdominal pain severe. With an acute poisoning, death can take many hours and is not pleasant. He could take the AS for many months or years and feel fine and then begin to develop the above symptoms, mild at first, but they would progress in severity until he died. This progression could be over a few days, weeks, or months. Anything is possible. And, if someone gave him a large dose on top of this progression in toxicity, he could die within hours.
FOLLOW UP Q: Thank you very much, that does help but I am confused about something. Is a psychological addiction or dependency possible? In his diaries this man writes about taking larger doses and feeling stronger and being in terrible pain and headaches, vomiting, and coldness or numbness in his hands and feet, when something prevents him from having his regular doses. That’s why I used the word addiction, I assumed this was withdrawal, but I didn’t realize this was not a part of arsenic use.
FOLLOW UP A: Yes that’s possible. It’s called the placebo effect–means that if someone believes that something helps them then it will. Health food stores have made a living off this for years. If he felt that the AS made him stronger and when he couldn’t get it he would be weaker then he could easily feel that way. The truth is the exact opposite, since AS toxicity actually makes one weaker not stronger. But reality is perception. This would be a form of “psychological addiction” for lack of a more accurate term. So go with it since whatever he believes is true is true to him and that’s really all that counts in his world.
March 25, 2013 at 9:01 am
Kewl. Thank you for this great information.
If this man took an agent capable of binding to the arsenic–maybe a thiol, even a large dose of garlic, could the arsenic be taken from one tissue and deposited in another, possibly increasing or changing symptoms even while not taking the arsenic? And might that fuel his psychological addiction?
D.P. Lyle, MD
March 25, 2013 at 9:18 am
AS collects in virtually all the tissues of the body and garlic and things like that would have little effect on it. There are some chelating agents, such as BAL, Penicillamine, DMSA, and DMPS, that can help remove it from the body.
March 25, 2013 at 9:51 am
Reblogged this on DA's Ephemera and Etceteras and commented:
Another wonderfully interesting blog about killing devices….
March 25, 2013 at 10:51 am
I love your answer: “It’s called the placebo effect–means that if someone believes that something helps them then it will. Health food stores have made a living off this for years.”
As a retired physician with thirty-six years of practice behind me, ten of them as a medical school professor, I’m firmly convinced the placebo effect is real. But you’ll never convince some patients (and a few doctors) of that.
Thanks for a great blog.
Cheryl B. Dale
March 25, 2013 at 1:32 pm
Interesting info as usual!
March 26, 2013 at 3:24 pm
Thanks for this! As most of you may know, Ann Rule’s EVERYTHING SHE EVER WANTED included an interesting arsenic case that the writer may want to read.
D.P. Lyle, MD
March 26, 2013 at 4:39 pm
And I encouraged everyone to read everything by Ann they can find. She’s the best true crime writer ever.
March 29, 2013 at 10:15 am
Doug, I just got around to reading this and am once again amazed by your complete, thorough answers to questions. We writers owe you a big debt of gratitude.
D.P. Lyle, MD
March 29, 2013 at 6:26 pm
Thanks, Terry. I try. As do many others. I find the writing community to be more generous of time and knowledge than virtually any other group.
August 26, 2019 at 9:17 am
Arsenic is addictive. It is a stimulant. See here: https://en.wikipedia.org/wiki/Talk%3AArsenic and https://www.scientificamerican.com/article/the-arsenic-eaters-of-styria/ also see The Pursuit of Oblivion, A History of Narcotics 1500-2000 by Richard Davenport-Hines. There is even a connection to Jack the ripper. It would be good if you corrected the information here.